Alert archive / Michigan / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 16, NWS Grand Rapids, MI

April 29, 2014Clare County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 29, 2014, 6:35 PM EDT for Clare County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2014, 6:35 PM EDT (22:35 UTC)
Expired
Apr 29, 2014, 7:15 PM EDT
In force
40 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Clare County, MI

The radar

The NCL Michigan radar (KAPX), 101 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2014-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2014-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 548 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
438 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
548 m²/s²
0-3 km storm-relative helicity
563 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

369 
WUUS53 KGRR 292235
SVRGRR
MIC035-292315-
/O.NEW.KGRR.SV.W.0016.140429T2235Z-140429T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
635 PM EDT TUE APR 29 2014

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CLARE COUNTY IN CENTRAL MICHIGAN...

* UNTIL 715 PM EDT

* AT 632 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR LOOMIS...AND
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  HARRISON...           FARWELL...            DODGE LAKE...
  LONG LAKE HEIGHTS...  FRANKLIN TWP...       SHERIDEN TWP...
  LEOTA...              BROWNS CORNER...      DOVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING LARGE HAIL AND GUSTY WINDS. SEEK SHELTER NOW 
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4383 8462 4382 8493 4416 8493 4417 8465
      4416 8462
TIME...MOT...LOC 2234Z 219DEG 32KT 4379 8468

HAIL...1.00IN
WIND...<50MPH

$$

93
1 follow-up statement
737 
WWUS53 KGRR 292258
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
658 PM EDT TUE APR 29 2014

MIC035-292308-
/O.CAN.KGRR.SV.W.0016.000000T0000Z-140429T2315Z/
CLARE MI-
658 PM EDT TUE APR 29 2014

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLARE COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4383 8462 4382 8493 4416 8493 4417 8465
      4416 8462
TIME...MOT...LOC 2258Z 219DEG 32KT 4396 8449

$$

93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:29 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, Apr 29, 3:29 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
329 PM EDT TUE APR 29 2014

LATEST UPDATE...
SYNOPSIS/SHORT TERM/LONG TERM/HYDRO/MARINE

.SYNOPSIS...
ISSUED AT 253 PM EDT TUE APR 29 2014

A LOW PRESSURE SYSTEM OVER IN IOWA WILL TRACK SLOWLY EAST THROUGH
LOWER MICHIGAN OVER THE NEXT COUPLE OF DAYS. THIS SYSTEM WILL
KEEP THE WEATHER UNSETTLED. A FEW THUNDERSTORMS WILL BE
POSSIBLE...A FEW OF WHICH COULD BE SEVERE THIS EVENING. TEMPERATURES
WILL TURN COOLER AS A WESTERLY FLOW DEVELOPS WEDNESDAY INTO
THURSDAY.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 253 PM EDT TUE APR 29 2014

THE MAIN CHALLENGE IN THE SHORT TERM DEALS WITH THE STORM COVERAGE
AND STRENGTH THROUGH WEDNESDAY. SLIGHT RISK FOR SEVERE WEATHER
EXISTS OVER MUCH OF THE REGION THROUGH THIS EVENING.

STORMS HAVE BEEN EFFICIENT AT PRODUCING HAIL SO FAR. THIS WILL
LIKELY CONTINUE. LOW WET BULB ZERO VALUES EXIST...GENERALLY UNDER
8K FT. SUFFICIENT INSTABILITY HAS DEVELOPED FOR STRONGER UPDRAFTS
WITH LIFTED INDEX VALUES DOWN TO -3 TO -5 DEG C FROM NEAR MUSKEGON
EASTWARD TO LANSING. FURTHER NORTH...A RATHER STABLE AIRMASS EXISTS
AS SHOWN BY THE RECENT CMU SOUNDING. THIS SHOULD ACT TO KEEP THE
STRONGEST STORMS SOUTH OF FREMONT TO MT PLEASANT LINE THIS
EVENING. LOW LEVEL DRIER AIR WAS ADVECTING INTO FAR SW LOWER MI
WITH DEWPOINTS FALLING INTO THE 40S. BASED ON THIS IT APPEARS THE
GREATEST COVERAGE OF STORMS THIS EVENING WILL BE NORTH OF A
MUSKEGON TO LANSING LINE. MODELS DO DEVELOP DECENT 0 TO 1 KM SRH
VALUES THIS EVENING...ESPECIALLY EAST OF A BIG RAPIDS TO JACKSON
LINE.

WITH MID LEVEL NVA MOVING IN AFTER MIDNIGHT TONIGHT...I TONED BACK
POPS THEN. ANOTHER MID LEVEL SHORTWAVE PIVOTS THROUGH ON
WEDNESDAY. THAT COMBINED WITH INSTABILITY MAY LEAD TO ANOTHER
ROUND OF STORMS. OVERALL THOUGH...LOOKS LIKE MUCH LESS IN THE WAY
OF INSTABILITY...EXISTS. IN ADDITION A STRONGER MID LEVEL
INVERSION WILL LIKELY CAP THE CONVECTIVE UPDRAFTS TO THE -10 DEG C
LEVEL. THIS SHOULD ACT TO KEEP THE THUNDER THREAT TO A MINIMUM.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 253 PM EDT TUE APR 29 2014

A GENERAL TROUGHINESS IS EXPECTED THROUGH THE PERIOD WHICH WILL KEEP
TEMPS ON THE COOL SIDE THROUGH EARLY NEXT WEEK; WE'LL SEE HIGHS IN
THE 50S COURTESY OF H8 TEMPS NEAR 0C.

OCCLUDED LOW OVER MICHIGAN WILL DRAG A POST FRONTAL TROUGH THROUGH
THE CWA FRIDAY. THIS REPRESENTS OUR HIGHEST CHANCE FOR PCPN DURING
THE PERIOD. THE WAY IT LOOKS NOW...TSRA CHANCES THROUGH THE PERIOD
ARE FAIRLY LOW EXCEPT FOR LATE TUESDAY. THAT'S WHEN A STRONG WARM
FRONT IS FORECAST TO LIFT NORTH THROUGH IN/IL. IT/S LIKELY WE'LL SEE
SHOWERS/STORMS DEVELOP IN THE VICINITY OF THE FRONT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 146 PM EDT TUE APR 29 2014

VIS LOOP SHOWS SW LWR MI CLEARING AS THE WARM FRONT MOVES NORTH.
STRATOCU IS DEVELOPING IN ITS WAKE. INSTABILITY WILL INCREASE AS
THE AFTERNOON WEARS ON AND TSRA WILL CONTINUE TO DEVELOP. A FEW
STORMS HAVE ALREADY DEVELOPED SW OF KMKG. THESE STORMS ARE
GENERALLY MOVING NORTH. HAIL IS POSSIBLE IN THESE STORMS. PCPN
WILL DIMINISH OVERNIGHT. LOOK FOR VFR CONDITIONS EXCEPT IN STORMS
THIS AFTERNOON.

&&

.MARINE...
ISSUED AT 253 PM EDT TUE APR 29 2014

VISIBLE IMAGERY AND SURFACE OBSERVATIONS SHOW LITTLE IN THE WAY OF
FOG ALONG THE LAKESHORE. WILL NOT GO WITH A MARINE DENSE FOG
ADVISORY. AT THIS TIME WINDS DO NOT LOOK STRONG ENOUGH TO WARRANT
SMALL CRAFT ADVISORIES THROUGH WEDNESDAY.

&&

.HYDROLOGY...
ISSUED AT 253 PM EDT TUE APR 29 2014

RAINFALL AMOUNTS HAVE BEEN LIMITED WITH THIS SYSTEM. THIS WILL
LIKELY CONTINUE GIVEN THE DRY SLOT HERE IN SW LOWER MI. MOST
LOCATIONS SHOULD END UP WITH LESS THAN AN INCH OF RAIN THROUGH
THU. THIS WOULD KEEP IMPACTS TO A MINIMUM ON LARGER RIVERS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...MJS
SHORT TERM...MJS
LONG TERM...93
AVIATION...93
HYDROLOGY...MJS
MARINE...MJS
Hazardous weather outlook, Apr 29, 9:25 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
925 AM EDT TUE APR 29 2014

MIZ037>040-043>046-050>052-056>059-064>067-071>074-301030-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
925 AM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A CHANCE OF THUNDERSTORMS EXISTS FROM THIS MORNING THROUGH ABOUT
MIDNIGHT. STORMS HAVE THE POTENTIAL TO REACH STRONG TO SEVERE
LEVELS THIS AFTERNOON AND EVENING FROM AROUND 200 PM THROUGH
1000 PM. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HAIL TO
AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO NEAR 60 MPH.  AN
ISOLATED TORNADO IS POSSIBLE.  ALL STORMS WILL BE CAPABLE OF LOCALLY
HEAVY RAINS AND CLOUD TO GROUND LIGHTNING STRIKES. PATCHY DENSE FOG
WILL BE POSSIBLE ALONG THE LAKESHORE TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SMALL CHANCE FOR STORMS EXISTS ON WEDNESDAY. ANY STORMS THAT DO
DEVELOP ARE NOT EXPECTED TO BE SEVERE.

RAINFALL TOTALS FROM TUESDAY THROUGH THURSDAY MORNING WILL LIKELY
REACH THE HALF TO ONE INCH RANGE IN SOME LOCATIONS. THE HIGHEST
LIKELIHOOD OF SEEING THESE TOTALS WILL BE ACROSS CENTRAL LOWER
MICHIGAN. RIVER RISES ARE EXPECTED WITH THE NEXT COUPLE DAYS WITH
SOME
LOCATIONS EXCEEDING BANKFULL AGAIN A GOOD POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

LMZ844>849-301030-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
925 AM EDT TUE APR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STORMS WILL BE POSSIBLE OVER LAKE MICHIGAN FROM THIS MORNING INTO
TONIGHT. SOME STORMS MAY REACH STRONG TO SEVERE LEVELS THIS
AFTERNOON AND EVENING WITH HAIL AND WIND GUSTS TO IN EXCESS 50 MPH
POSSIBLE.  PATCHY DENSE FOG IS EXPECTED OF THE NEARSHORE WATERS
TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING.

DUKE MJS

In the hours before

Local storm report, Apr 29, 6:13 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
613 PM EDT TUE APR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             LAKEVIEW                43.45N 85.27W
04/29/2014  E1.50 INCH       MONTCALM           MI   BROADCAST MEDIA

            PHOTO SENT TO FOX 17 FROM PUBLIC. COURTESY
            OF FOX 17 LIVE BLOG. TIME IS ESTIMATED BY
            RADAR

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Apr 29, 6:15 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
615 PM EDT TUE APR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     HAIL             4 ESE BRINTON           43.76N 84.92W
04/29/2014  M0.25 INCH       ISABELLA           MI   TRAINED SPOTTER

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Apr 29, 6:19 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
619 PM EDT TUE APR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 SW ADA                42.95N 85.50W
04/29/2014  M0.25 INCH       KENT               MI   TRAINED SPOTTER

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Apr 29, 6:26 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
626 PM EDT TUE APR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 SSW WEIDMAN           43.67N 84.98W
04/29/2014  M0.50 INCH       ISABELLA           MI   TRAINED SPOTTER

            MARBLE SIZE HAIL.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Apr 29, 6:32 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
632 PM EDT TUE APR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND DMG     BELDING                 43.10N 85.24W
04/29/2014                   IONIA              MI   AMATEUR RADIO

            HAM RADIO OPERATOR FORWARDED PHOTOS OF A
            SNAPPED TREE THAT HAD A DIAMETER OF 6
            INCHES. TREE DAMAGE WAS ISOLATED AMONGST
            SEVERAL OTHER SMALLER BRANCHES. TIME
            ESTIMATED BY RADAR.

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM
Local storm report, Apr 29, 6:33 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
633 PM EDT TUE APR 29 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             1 W ROSEBUSH            43.70N 84.79W
04/29/2014  M1.25 INCH       ISABELLA           MI   TRAINED SPOTTER

            HAIL DURATION 13 MINUTES

&&

NWS GRAND RAPIDS MI
IRIS SYSTEM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:11 PM EDTSpecial Weather StatementGRROttawa64 min
Apr 29, 2:40 PM EDTSevere Thunderstorm WarningGRROttawa50 min
Apr 29, 2:49 PM EDTSpecial Weather StatementGRRKent56 min
Apr 29, 3:00 PM EDTSpecial Weather StatementGRROttawa60 min
Apr 29, 3:57 PM EDTSevere Thunderstorm WarningGRRMontcalm48 min
Apr 29, 4:19 PM EDTSpecial Weather StatementGRRKent56 min
Apr 29, 4:40 PM EDTSevere Thunderstorm WarningGRRKent50 min
Apr 29, 5:01 PM EDTSevere Thunderstorm WarningGRRMontcalm, Newaygo44 min
Apr 29, 5:29 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm46 min
Apr 29, 5:50 PM EDTSevere Thunderstorm WarningGRRIsabella55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.